Alert archive / Missouri / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 72, NWS Kansas City, MO

May 11, 2000Clay County, Platte County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at May 11, 2000, 10:17 PM CDT for Clay County, Platte County, Missouri. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 11, 2000, 10:17 PM CDT (03:17 UTC)
Expired
May 11, 2000, 11:15 PM CDT
In force
58 min
Issued by
NWS Kansas City, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Clay County, MO, Platte County, MO

The radar

The Pleasant Hill radar (KEAX), 65 km from the middle of the area, began a volume at 03:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 11, 7:00 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 3.3 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2000-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4491 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2000-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 181 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4491 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
1450 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
181 m²/s²
0-3 km storm-relative helicity
232 m²/s²
Significant tornado parameter
3.3
Supercell composite
30.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

040 
WUUS53 KEAX 120317
SVRMCI
MOC047-165-120415-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1017 PM CDT THU MAY 11 2000

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLAY COUNTY IN WEST CENTRAL MISSOURI
  SOUTHERN PLATTE COUNTY IN WEST CENTRAL MISSOURI

* UNTIL 1115 PM CDT

* AT 1017 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 12 MILES SOUTHWEST OF KCI AIRPORT...OR ABOUT 16
  MILES WEST OF KANSAS CITY...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  6 MILES SOUTH OF KCI AIRPORT AT 1025 PM CDT
  8 MILES SOUTH OF SMITHVILLE AT 1040 PM CDT
  4 MILES NORTH OF LIBERTY AT 1050 PM CDT
  3 MILES SOUTH OF KEARNEY AT 1055 PM CDT
  OVER MOSBY AT 1100 PM CDT

* OTHER LOCATIONS IN THE WARNING INCLUDE PLATTE CITY.

THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE HAIL UP TO GOLFBALL
SIZE...AND WINDS IN EXCESS OF 70 MPH. FOR YOUR SAFETY...MOVE INDOORS
AND STAY AWAY FROM WINDOWS. REMEMBER...LIGHTNING IS A THREAT FROM ALL
THUNDERSTORMS. HEAVY RAINS CAN CAUSE LOCALIZED FLOODING OF LOW LYING
AREAS.

THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE WINDS IN EXCESS OF 70
MPH. FOR YOUR SAFETY...MOVE INDOORS...AND STAY AWAY FROM WINDOWS.
REMEMBER...LIGHTNING IS A THREAT FROM ALL THUNDERSTORMS.

LAT...LON 3939 9489 3920 9478 3924 9424 3944 9428

BUNTING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 3:05 PM CDT, 7 hours 12 minutes earlier.

Area forecast discussion, May 11, 3:05 PM CDT, 7 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
305 PM CDT THU MAY 11 2000

FCST CHALLENGES CONCERN TEMPS TNGT/SAT AND TSTMS CHCS. 19Z SFC DATA
SHOWS LOW HAS MOVED E INTO W CNTRL IA WITH CDFNT TRAILING SW THRU SE
NEB TO A DVLPG LOW OVR SE CO. IA LOW WILL CONT E AND FIZZLE WITH
CDFNT STALLING IN NW CRNR MO THIS EVE. EXPC CO LOW TO DEEPEN AND
LIFT NE AS UPSTRM SHRTWV MOVS E INTO SW CO BY 12Z FRI. SHRTWV IS
STGR AND SLOER THAN LAST NGTS PROGS. DRY SLOT IN WV IMAGERY BGNG TO
CUT UNDER SHRTWV SUGG DEPEENING PROCESS ABT OVR.

VERY STG SWLY SFC WNDS HV WEAKENED SOME THIS AFTN AS H8 WIND MAX
LIFTED NE. WINDS ARE NOW BLO ADV CRITERIA ALL BUT NERN CNTYS. THIS
WEAKENING TREND IN WINDS EXPCD TO CONT THIS EVE AND SEE NO REASON TO
KEEP WIND ADV GOING. WILL MENTION BREEZY IN ZONES.

IMPRESSIVE CAP AT H7 SHOWED UP IN MRNG RAOBS. THIS SAME AMS EXPCD TO
RMN OVR CWA TNGT. NGM COOLS H7 TEMPS TOO MUCH TNGT WHILE ETA HOLDS
ONTO THIS HOT POCKET. CAP WILL STOP ANY PRE-FNTL CNVTN TNGT DESPITE
VERY UNSTBL AMS. ANY POST FNTL CNVTN WILL LIKELY OCR 50-100 MILES OR
MORE BHND CDFNT DUE TO LIMITED MID LVL COOLG BHND CDFNT TNGT.
OVERALL FAVOR ETA SOLUTION WITH AVN SFC TEMPS BEST FIT. CDFNT EXPCD
TO RCH A STJ-BETHANY LN BY 12Z FRI. THUS WILL DROP POPS TNGT IN WRM
SECTOR AND LV CHC POPS BND CDFNT IN NW MO. WILL GO ABV GUID MIN
TEMPS IN WRM SECTOR.

CDFNT LIKLEY TO EXIT SERN CWA BY ERY AFTN. OWING TO WRMR START THAN
PROGGED FEEL MAX TEMPS IN UPR 80S IN SE LOOKS GD UNTIL FROPA ARND
18Z. WILL KEEP CHC POPS FOR TMRW AS SOME MID LVL COOLG FINALLY
ARRIVES WITH CO SHRTWV AND FEEL PTNL EXISTS FOR SOME POST FNTL
CNVTN. WILL ONLY MENTION MRNG POPS IN THE NW.

MUCH COOLER/DRIER AIR FOLLOWS ON SAT AS LRG SFC HIGH SETTLES INTO
RGN. GUID TEMPS LOOKS RSNBL AND FOLLOWED.

.EAX...

JULY

In the hours before

Local storm report, May 11, 8:13 PM CDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
813 PM CDT THU MAY 11 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTYV LOCATION....

0813 PM    1 W ATCHISON              KS   .75 INCH HAIL
05/11/00   ATCHISON
Local storm report, May 11, 9:09 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
909 PM CDT THU MAY 11 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0845 PM    4 ENE DEARBORN            MO   1.25 INCH HAIL
05/11/00   BUCHANAN
Local storm report, May 11, 9:14 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
914 PM CDT THU MAY 11 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0905 PM    GOWER                     MO   1.25 INCH HAIL
05/11/00   CLINTON                        REPORTED BY PUBLIC.
Local storm report, May 11, 9:55 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
955 PM CDT THU MAY 11 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0951 PM    2 W SPRINGDALE            KS   1 INCH HAIL
05/11/00   LEAVENWORTH
Local storm report, May 11, 10:00 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1000 PM CDT THU MAY 11 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0957 PM    2 W TONGANOXIE            KS    MPH TSTM GUST
05/11/00   LEAVENWORTH                    REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, May 11, 10:15 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1015 PM CDT THU MAY 11 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0820 PM    3 S RUSHVILLE             KS   1 INCH HAIL
05/11/00   LEAVENWORTH                    REPORTED BY PUBLIC.

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 8:15 PM CDTSevere Thunderstorm WarningEAXBuchanan, Platte45 min
May 11, 8:56 PM CDTSevere Thunderstorm WarningEAXBuchanan, Clinton, Platte49 min
May 11, 11:11 PM CDTSevere Thunderstorm WarningEAXClay, Platte64 min
May 11, 11:15 PM CDTSevere Thunderstorm WarningEAXJackson60 min
May 11, 11:25 PM CDTTornado WarningEAXClay50 min
May 11, 11:31 PM CDTTornado WarningEAXJackson44 min
May 11, 11:48 PM CDTTornado WarningEAXLafayette, Ray42 min
May 12, 12:36 AM CDTSevere Thunderstorm WarningEAXBuchanan, Platte39 min
May 12, 12:39 AM CDTSevere Thunderstorm WarningEAXCaldwell, Clinton51 min
May 12, 12:43 AM CDTTornado WarningEAXPlatte62 min
May 12, 12:43 AM CDTTornado WarningEAXBuchanan62 min
May 12, 1:04 AM CDTSevere Thunderstorm WarningEAXRay41 min
May 12, 1:45 AM CDTSevere Thunderstorm WarningEAXAndrew, Buchanan60 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.